A list of the drugs that I was prescribed between October 2008- August 2009:
Right after my diagnosis I was initially prescribed Asacol upon leaving the Palo Alto, CA Colonoscopy Center.
After one week of starting Asacol, my symptoms were not improving at all and were getting worse, so I was then prescribed Prednisone from the same doctor who conducted my colonscopy and who diagnosed me with Ulcerative Colitis.
Towards the end of November, my gastro doctor discovered via a stool sample that I had also had a bout of C-Diff going on. On the Sunday after Thanksgiving, he called me to tell me to go straight to the 24 hour pharmacy to pick up some Vancomycin to combat the C-Diff. (According to wikiepedia, this antibiotic is considered a “drug of last resort”, this basically means it is super strong and use only if you need to.) Well, I am happy my doctor wanted me to use it. I was in a really bad way that November, and I was for a little while hopeful that the C-Diff was the problem and maybe I didn’t have Ulcerative Colitis afterall. Well, I still did have Ulcerative Colitis, the C-Difficile was just another added bonus. According to the Mayo Clinic, C-Diff is: Clostridium difficile, often called C. difficile or “C. diff,” is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon…
I was now being prescribed an additional added bonus to try and curb my symptoms for Ulcerative Colitis, in addition to the Prednisone and Colazal, my doctor prescribed Rowasa enemas.
At the very beginning of the year, I came back from a New Year’s vacation to Mexico, which was mostly spent in bed, it turns out my C-Diff came back again. This time my doctor prescribed Flagyl which ultimately took care of the C-Diff once and for all.
As the symptoms were not working out, my doctor wanted me to end the Colazal as it was not doing anything positive. So, he prescribed Sulfasalazine along with the Prednisone.
Towards the end of the month, symptoms were still the horrible, so now it was time for the biologics. I took my first Remicade infusion on January 26th at the Palo Alto Medical Foundation’s new building in Mountain View, California(The home of Google.) This drug is administered via an IV(a needle in your arm.) What was interesting is that I was in this nice room with many other patients who were also having IV’s put in their arms. I was by far the youngest person in this room on all three occasions. The typical patients that I noticed were elderly patients who were having all types of Chemo drugs and other infusions pumped into them. The process takes about 3 hours from beginning to end, but give yourself 4 hours to cover any delays. One time for example, the paramedics came in to tend to a patient who was going into some type of cardiac arrest… The nurses who worked at this particular location are all very very very nice people. As I was noticeable not excited about the infusions, they were able to help me get through with flying colors.
As for the outcomes from the medications. For me, the first Remicade Infusion was amazing at first. Within one day, I felt like I was cured.(hard bowel movements finally, much less bleeding, less cramps etc…) Unfortunately, after about 10 days, the symptoms came back, and the second infusion after 14 days had very little effect, and the third infusion had no effect at all. So along with my doctor, we decided to stop the Remicade. Just an interesting side comment on Remicade- IT IS VERY EXPENSIVE. The infusion center billed just under $11,000 per infusion, and my insurance company reimbursed them about $4,000 each time per their negotiated rate.(I definitely added to the healthcare problem in our country, while I helped out some drug companies at the same time…)
February and March 2009
I continued on Sulfasalazine throughout my Remicade infusions, and the same with prednisone. My second and third infusion were in February and my final on March 9th.
This was a big month for me. This was the month that I started taking another immune suppressant called Humira. This medication is taken with a subcutaneous “pen” that has a sharp small small needle. It is about 1 ml and is injected just below your skin. I started by taking 4 pens (4 of the 40mg doses) and I did this at my doctors office with my doctor’s nurse. She basically was showing me how to do this so I could do it on my own in the future. It’s not a big deal.
In May is when some major roadblocks came up for me. Very quickly I began having severe pain in my upper body and elbows. There were times when I had to get pushed out of bed by my wife to start my day. I was instructed by my physicians to go back on a heavy dose of Prednisone. 60mg to be exact. There were large pimples growing and exploding all over my scalp. A decision was made to stop the Humira temporarily as it was being thought that the side effects may be from that drug. I was prescribed Vicodin as a pain reliever, and I did have to use that quite often in May and June.
After tapering off the Prednisone, I decided along with my gastro doctor to give the Humira a second chance, my colitis was a bit more contained and we thought that the Humira from a month before was the reason for the slight colitis improvement. Unfortunately, a week after trying Humira again, the nasty side effects came back very strong. Sometime during the month of June, my dermatologist from the Palo Alto Medical Foundation prescribed Clobetasol for my skin. This I have learned is pretty much the most powerful steroid cream that physicians prescribe. The skin problem was labeled as psoriasis, and it looked like hell. Large skin flakes were peeling off my body all day long.
July 7th was the last day I took a pen of Humira. I kept on using the steroid cream on an almost regular basis, but there was nearly no signs of improvement. At this point, I was weaning off the heavy dose of prednisone, moving down about 5mg each week. Colitis was active, and my joints were not working and causing heavy pain at times.
Tapering off prednisone was the theme for this month as well. I was near 10mg come the end of August. The biggest part of this month was completely changing my diet on August 11th, hence the true beginning of my recovery. Also, the reason for why this website was/being built.
Towards the middle of September, I was down to 5mg of prednisone per day. I was a bit nervous to go off it completely. Especially after taking some type of pills every day now for nearly a whole year. I was getting a few weeks away from my one year anniversary of being diagnosed. The joint problem was still there, but to a much less degree compared to over the summer. In fact, the joint pains were sporadic at this point, not an everyday thing anymore.
About one week into the month, I stopped taking all medication completely. Wow, this was an amazing change in lifestyle. When you go an entire year of taking up to 16 pills per day, and then all of a sudden you don’t need to go to the medicine cabinet for your morning/lunch/dinner pills… its a GREAT feeling.
This was a very health care system filled month. On November 2, I flew off to the Mayo Clinic to get a full system evaluation from the premiere medical clinic in our glorious country. I was prescribed some new cream from Dr. Brazeal who has got to be the hottest doctor I have ever seen. Also, I was prescribed some topical Cipro HC for an ear infection that was said to have happened due to infected skin from psoriasis in one of my ears. I had been feeling some strange things in that ear for quite some time, probably the past two months.
No medications being taken at all. ZERO. All is running well, minus lingering skin problems.
Let me assure you, I am definitely starting the New Year out drug free, no medications for the GI system. Only a bit of steroid based topical lotion for the ever present psoriasis skin problem that is believed to be one of the side effects of the Humira. Also, I am pleased to note that my joint pain is nearly all gone. Only a few times a week do I feel pain in my upper chest area.
If you have any ideas or comments on anything, please post them below or email me at firstname.lastname@example.org